Paracetamol: The ‘range of side effects’ which may crop up in your urine – signs to spot

Dr Chris on the link between paracetamol and heart disease

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

For people who find it difficult to swallow tablets or capsules, paracetamol is also available as a syrup or as soluble tablets that dissolve in water to make a drink. Overdosing on paracetamol can cause serious side effects. Paracetamol can also cause side effects in some people who take it regularly.

Hussain Abdeh, Superintendent Pharmacist at Medicine Direct said: “Although rare, paracetamol can cause a wide range of side effects that can affect different areas of the body.”

Indeed, you may find there are signs which crop up when you go to the toilet.

Mr Abdeh said: “Rare side effects of paracetamol include bloody or black stools that resemble tar in texture.

“Some people may have bloody or cloudy urine or find that the amount of urine they pass is suddenly much lower than usual.”

READ MORE: Dementia: The breakfast habit associated with a ‘4 times’ higher risk of brain decline

Nonetheless, the pharmacist says, taking paracetamol can occasionally result in skin reactions including itching, hives, or a rash.

He said: “These could be symptoms of an allergic reaction to the medicine. Some people may even find that they have unexplained bruising or bleeding; this is a rare side effect of taking paracetamol.

“If you experience a fever either with or without chills that are not related to the condition you took the medicine for and were not there before you took paracetamol, it may be a side effect of this medication.

“If you experience any of these side effects after taking paracetamol, you are advised to call 111 for advice.”

The usual dose for adults is one or two 500mg tablets up to four times in 24 hours.

The NHS also warns that overdosing on paracetamol can cause serious side effects.

“Do not be tempted to increase the dose or to take a double dose if your pain is very bad,” the health body says.

It adds: “Taking too much paracetamol can be dangerous and you may need treatment.”

If you need to go to your nearest A&E, the NHS says that you should take the paracetamol packet or leaflet inside it plus any remaining medicine with you.

The health body adds: “Do not take paracetamol alongside other medicines that contain paracetamol. If you take two different medicines that contain paracetamol, there’s a risk of overdose.”

Nausea and vomiting are “extremely common” symptoms of paracetamol overdose, says the health body.

These symptoms may occur within a few hours of ingestion of a hepatotoxic dose, it adds.

Hepatotoxicity is the injury or liver damage caused by exposure to drugs. The symptoms of poisoning depend on the substance and the amount you take in.

Specific signs of paracetamol poisoning include yellowing of the skin and the whites of the eyes, loss of coordination, and low blood sugar.

Drugs.com says: “In general, acetaminophen (the active ingredient contained in Paracetamol) is well-tolerated when administered in therapeutic doses.”

There are also some people who need to take extra care with paracetamol. You should check with your doctor or pharmacist if you have had an allergic reaction to paracetamol or any other medicines in the past or you have liver or kidney problems.

Source: Read Full Article

Create Account



Log In Your Account